Abstract

The aim of this study was to describe the occurrence of acute coronary syndromes in 3 cases of rituximab infusions. We reviewed the records of 3 patients with lymphoproliferative disorders who experienced acute coronary syndromes associated with their initial infusion of rituximab. All 3 patients received rituximab according to a standardized institutional rate schedule, and all received pre-medication with acetaminophen and diphenhydramine. The median age of patients was 61 years. One patient had known atherosclerotic heart disease, and 2 patients had risk factors for coronary artery disease. All patients had varying degrees of evidenced high tumor burden, including lymphocytosis, elevated lactate dehydrogenase values, bulky tumor masses, and bone marrow involvement by lymphoma. All 3 patients experienced fairly typical chest pain syndromes and experienced elevations of cardiac enzymes consistent with myocardial ischemia. One patient died of an arrhythmia that deteriorated into asystole, and 2 patients recovered and underwent coronary angiography. Acute coronary syndromes can be associated with the infusion of rituximab. Patients with a history of previous coronary artery disease or risk factors for coronary artery disease should be observed closely for signs of myocardial ischemia, particularly during the initial infusion. The occurrence of symptoms that could be ascribed to an acute coronary syndrome should always be taken seriously during the first rituximab infusion and investigated aggressively. Patients should be aware that this is a rare, albeit serious, complication of treatment with rituximab.

Original languageEnglish (US)
Pages (from-to)253-255
Number of pages3
JournalClinical Lymphoma and Myeloma
Volume8
Issue number4
DOIs
StatePublished - Aug 1 2008

Fingerprint

Acute Coronary Syndrome
Coronary Artery Disease
Myocardial Ischemia
Rituximab
Diphenhydramine
Lymphocytosis
Lymphoproliferative Disorders
Acetaminophen
Heart Arrest
Tumor Burden
Coronary Angiography
Chest Pain
L-Lactate Dehydrogenase
Cardiac Arrhythmias
Heart Diseases
Lymphoma
Appointments and Schedules
Bone Marrow

Keywords

  • Acute myocardial infarction
  • Burkitt lymphoma
  • Coronary artery disease
  • Lactate dehydrogenase

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Cite this

Acute coronary syndromes complicating the first infusion of rituximab. / Armitage, Joel D; Montero, Carlos; Benner, Alisha; Armitage, James Olen; Bociek, Robert G.

In: Clinical Lymphoma and Myeloma, Vol. 8, No. 4, 01.08.2008, p. 253-255.

Research output: Contribution to journalArticle

@article{d408f27097194d42bda886766b75a0a6,
title = "Acute coronary syndromes complicating the first infusion of rituximab",
abstract = "The aim of this study was to describe the occurrence of acute coronary syndromes in 3 cases of rituximab infusions. We reviewed the records of 3 patients with lymphoproliferative disorders who experienced acute coronary syndromes associated with their initial infusion of rituximab. All 3 patients received rituximab according to a standardized institutional rate schedule, and all received pre-medication with acetaminophen and diphenhydramine. The median age of patients was 61 years. One patient had known atherosclerotic heart disease, and 2 patients had risk factors for coronary artery disease. All patients had varying degrees of evidenced high tumor burden, including lymphocytosis, elevated lactate dehydrogenase values, bulky tumor masses, and bone marrow involvement by lymphoma. All 3 patients experienced fairly typical chest pain syndromes and experienced elevations of cardiac enzymes consistent with myocardial ischemia. One patient died of an arrhythmia that deteriorated into asystole, and 2 patients recovered and underwent coronary angiography. Acute coronary syndromes can be associated with the infusion of rituximab. Patients with a history of previous coronary artery disease or risk factors for coronary artery disease should be observed closely for signs of myocardial ischemia, particularly during the initial infusion. The occurrence of symptoms that could be ascribed to an acute coronary syndrome should always be taken seriously during the first rituximab infusion and investigated aggressively. Patients should be aware that this is a rare, albeit serious, complication of treatment with rituximab.",
keywords = "Acute myocardial infarction, Burkitt lymphoma, Coronary artery disease, Lactate dehydrogenase",
author = "Armitage, {Joel D} and Carlos Montero and Alisha Benner and Armitage, {James Olen} and Bociek, {Robert G}",
year = "2008",
month = "8",
day = "1",
doi = "10.3816/CLM.2008.n.035",
language = "English (US)",
volume = "8",
pages = "253--255",
journal = "Clinical Lymphoma, Myeloma and Leukemia",
issn = "2152-2669",
publisher = "Cancer Media Group",
number = "4",

}

TY - JOUR

T1 - Acute coronary syndromes complicating the first infusion of rituximab

AU - Armitage, Joel D

AU - Montero, Carlos

AU - Benner, Alisha

AU - Armitage, James Olen

AU - Bociek, Robert G

PY - 2008/8/1

Y1 - 2008/8/1

N2 - The aim of this study was to describe the occurrence of acute coronary syndromes in 3 cases of rituximab infusions. We reviewed the records of 3 patients with lymphoproliferative disorders who experienced acute coronary syndromes associated with their initial infusion of rituximab. All 3 patients received rituximab according to a standardized institutional rate schedule, and all received pre-medication with acetaminophen and diphenhydramine. The median age of patients was 61 years. One patient had known atherosclerotic heart disease, and 2 patients had risk factors for coronary artery disease. All patients had varying degrees of evidenced high tumor burden, including lymphocytosis, elevated lactate dehydrogenase values, bulky tumor masses, and bone marrow involvement by lymphoma. All 3 patients experienced fairly typical chest pain syndromes and experienced elevations of cardiac enzymes consistent with myocardial ischemia. One patient died of an arrhythmia that deteriorated into asystole, and 2 patients recovered and underwent coronary angiography. Acute coronary syndromes can be associated with the infusion of rituximab. Patients with a history of previous coronary artery disease or risk factors for coronary artery disease should be observed closely for signs of myocardial ischemia, particularly during the initial infusion. The occurrence of symptoms that could be ascribed to an acute coronary syndrome should always be taken seriously during the first rituximab infusion and investigated aggressively. Patients should be aware that this is a rare, albeit serious, complication of treatment with rituximab.

AB - The aim of this study was to describe the occurrence of acute coronary syndromes in 3 cases of rituximab infusions. We reviewed the records of 3 patients with lymphoproliferative disorders who experienced acute coronary syndromes associated with their initial infusion of rituximab. All 3 patients received rituximab according to a standardized institutional rate schedule, and all received pre-medication with acetaminophen and diphenhydramine. The median age of patients was 61 years. One patient had known atherosclerotic heart disease, and 2 patients had risk factors for coronary artery disease. All patients had varying degrees of evidenced high tumor burden, including lymphocytosis, elevated lactate dehydrogenase values, bulky tumor masses, and bone marrow involvement by lymphoma. All 3 patients experienced fairly typical chest pain syndromes and experienced elevations of cardiac enzymes consistent with myocardial ischemia. One patient died of an arrhythmia that deteriorated into asystole, and 2 patients recovered and underwent coronary angiography. Acute coronary syndromes can be associated with the infusion of rituximab. Patients with a history of previous coronary artery disease or risk factors for coronary artery disease should be observed closely for signs of myocardial ischemia, particularly during the initial infusion. The occurrence of symptoms that could be ascribed to an acute coronary syndrome should always be taken seriously during the first rituximab infusion and investigated aggressively. Patients should be aware that this is a rare, albeit serious, complication of treatment with rituximab.

KW - Acute myocardial infarction

KW - Burkitt lymphoma

KW - Coronary artery disease

KW - Lactate dehydrogenase

UR - http://www.scopus.com/inward/record.url?scp=60849108963&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=60849108963&partnerID=8YFLogxK

U2 - 10.3816/CLM.2008.n.035

DO - 10.3816/CLM.2008.n.035

M3 - Article

C2 - 18765315

AN - SCOPUS:60849108963

VL - 8

SP - 253

EP - 255

JO - Clinical Lymphoma, Myeloma and Leukemia

JF - Clinical Lymphoma, Myeloma and Leukemia

SN - 2152-2669

IS - 4

ER -